Certain Diabetes Medications Linked to Angioedema in Older Adults

Linagliptin use was associated with high angioedema risk in women 50 and older

Lindsey Shapiro, PhD avatar

by Lindsey Shapiro, PhD |

Share this article:

Share article via email
medications that cause angioedema | Angioedema News | illustration of different types of medications

A class of medications used to treat diabetes is associated with the occurrence of angioedema, particularly among older adults, a study has found.

The use of these medications, called dipeptidyl peptidase-4 inhibitors (DPP-4Is), was linked to the condition in some groups even when patients were not also using a known trigger of angioedema called angiotensin-converting enzyme inhibitors (ACEIs), which is a class of medications commonly prescribed to treat high blood pressure.

Particularly among women, a specific DPP-4I called linagliptin seemed to have the strongest association with angioedema.

“This study suggests that the use of DPP-4Is, even in the absence of concomitant ACEI use, is associated with angioedema in clinical practice,” the researchers wrote.

While further research is needed to clarify this relationship, “clinicians should be aware of the possible association as seen in this study,” they noted.

Recommended Reading
COVID-19

COVID-19 Inflammation May Result in Angioedema Symptoms, Case Report Finds

The study, “Pharmacovigilance study of the association between dipeptidyl peptidase–4 inhibitors and angioedema using the FDA Adverse Event Reporting System (FAERS),” was published in the journal Scientific Reports

While there are several underlying causes of angioedema, the use of certain medications can trigger the hallmark symptom of swelling.

These cases are usually not caused by an allergic reaction to the medication, but rather to side effects of the treatment that cause blood vessel swelling, and are thus referred to as non-allergic angioedema.

ACEIs are a common cause of medication-induced angioedema. They increase the levels of bradykinin — a molecule that promotes blood vessel widening and fluid leakage, leading to tissue swelling.

Dipeptidyl peptidase-4 is a protein that degrades peptides like bradykinin. Inhibitors of the protein could thus raise the risk of increasing bradykinin levels and causing angioedema, particularly when used in combination with ACEIs.

How did researchers investigate the link between DPP-4Is and angioedema?

Researchers in Japan investigated the potential link between DPP-4I use and angioedema by evaluating data from the U.S. Food and Drug Administration Adverse Event Reporting System, which contains information related to medication use and adverse events in several countries.

Included in the analysis were 3,701,618 reports of DPP-4I use from Jan. 1, 2013, to Dec. 31, 2019, from countries that included the U.S., Japan, France, the U.K., Canada, Germany, Italy, Spain, and Brazil. In some cases, the country was not recorded.

Overall, 60% of the cases involved women.

Among all reports, 83,481 incidents of angioedema were recorded. In general, the use of DPP-4Is was not associated with angioedema. But when stratified by sex, an association between female sex and angioedema was observed, particularly among those 60 and older. The use of DPP-4Is was also linked to angioedema in males who were in their 40s.

Certain individual DPP-4Is were also associated with angioedema in specific age groups. For example, linagliptin was linked to the condition in females 50 or older and in males in their 40s. Sitagliptin was associated with the condition in females who were in their 60s and in males in their 40s or who were older than 80. Saxagliptin use was linked to angioedema in females over 80 and in males who were in their 50s.

To better understand any potential effects of parallel use of ACEIs in the analysis, the team performed the analysis again, this time removing all participants who also used ACEIs.

In the total group, 6.2% received such medications. Among the 3,472,242 who used only DPP-4Is, angioedema was found in 72,369.

Generally, the effects seen in the whole group were diminished when ACEI users were removed, the researchers noted.

Nonetheless, DPP-4I use was linked to angioedema in females in their 60s and in males over 80. While most associations of individual medications were no longer significant, linagliptin remained significantly linked to angioedema in females who were in their 50s and older, as well as in males who were in their 40s and 70s.

Recommended Reading
Ruconest | Angioedema News | illustration of doctors consulting

Ruconest Works for 1 in 6 With Idiopathic Angioedema in Pilot Study

Overall, “our study supported the hypothesis that DPP4-Is may induce angioedema in susceptible patients, even in the absence of concomitant ACEI,” the researchers wrote.

They noted, however, that several other health factors which could influence angioedema risk were not considered, making it a limitation in their study. Missing or incomplete data from the database and a lack of control groups were also pointed out as limitations.

An increased susceptibility to angioedema among older women is supported by previous literature. The link between linagliptin and angioedema remains to be further explored, but is supported by prior evidence that the medication inhibits enzymes that can degrade bradykinin.